Colorado, 2014

Drought in Colorado, September 1 to 30, 2014

September 1 to 30, 2014 · NWS GLD · 1 event in 1 county or zone

Drought continued across Cheyenne County, especially in the southern half of the county, where a Severe (D2) drought rating continued to exist through September. Near normal precipitation was observed during the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought continued across Cheyenne County, especially in the southern half of the county, where a Severe (D2) drought rating continued to exist through September. Near normal precipitation was observed during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 11:09 PM MST, 51 minutes earlier.

Area forecast discussion, Aug 31, 11:09 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1209 AM MDT MON SEP 1 2014

.UPDATE...
ISSUED AT 1210 AM MDT MON SEP 1 2014

HAVE ISSUED UPDATE TO ZONES TO REMOVE MENTION OF PRECIPITATION AS
TRW/RW ASSOCIATED WITH FRONT EARLIER THIS EVENING...HAS CLEARED
THE FORECAST AREA. REGION WILL SEE MOSTLY CLEAR/CLEAR CONDITIONS
THRU THE REST OF TONIGHT AS DRIER AIR WORKS INTO THE REGION THRU
12Z MONDAY. REST OF FORECAST ON TRACK AT THIS TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 114 PM MDT SUN AUG 31 2014

18Z WATER VAPOR IMAGERY INDICATED STRONG SHORT WAVE TROUGH MOVING
TOWARDS THE NEBRASKA PANHANDLE. AT THE SURFACE COLD FRONT HAD
NEARLY COMPLETELY MOVED THROUGH THE FORECAST AREA AND AT 19Z RAN
FROM A WILD HORSE TO TRIBUNE TO HILL CITY LINE.

THUNDERSTORM POTENTIAL...AND ACCOMPANYING SEVERE THREAT WILL BE
PRIMARY FORECAST CONCERN FOR TONIGHT FOLLOWED BY THE DEGREE OF
COOL DOWN ON MONDAY.

THINK THAT AFOREMENTIONED FRONTAL ZONE IS GOING TO BE THE PRIMARY
DISCRIMINATOR FOR ANY SIGNIFICANT SEVERE WEATHER. PORTIONS OF THE
SOUTHEAST FORECAST AREA NEAR THE FRONT BUT TO THE EAST OF
DEVELOPING DRYLINE WILL SEE THE GREATEST RISK FOR THE DEVELOPMENT
OF A SUPERCELL...WHILE COOLER AIR TO THE NORTH OF THIS FRONT WILL
GREATLY DIMINISH THE OVERALL INSTABILITY AND ASSOCIATED SEVERE
THREAT. AS UPPER TROUGH MOVES TO THE EAST TONIGHT...LARGE SCALE
SUBSIDENCE/ISENTROPIC DOWNGLIDE WILL HELP BRING AN END TO
THUNDERSTORMS AFTER 06Z. WHILE THERE WILL BE A SMALL THREAT FOR
DIURNALLY DRIVE SHOWERS TOMORROW AFTERNOON...THINK OVERALL IMPACT
WILL BE SMALL.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 244 PM MDT SUN AUG 31 2014

THE UPPER FLOW BECOMES ZONAL ON TUESDAY AND SOUTHWEST BY WEDNESDAY
NIGHT AND THURSDAY WITH A BROAD RIDGE BUILDING OVER THE SOUTH AND
SOUTHEAST UNITED STATES AS THE INITIAL LOW CENTER SWINGS THROUGH
THE PACIFIC NORTHWEST TROUGH AND INTO SOUTH CENTRAL CANADA. THE
RIDGE AXIS PUSHES EAST AS IS FLATTENED BY THE END OF THE WEEK AND
NEXT WEEKEND AS ADDITIONAL SHORT WAVE TROUGHS MOVE THROUGH THE
UPPER FLOW ACROSS THE NORTHERN TIER OF THE WESTERN AND CENTRAL
UNITED STATES.

DRY AND WARMER CONDITIONS ARE EXPECTED DURING THE MIDDLE OF THE
WEEK AS THE RIDGE AMPLIFIES. A RETURN OF COOLER AND WETTER
CONDITIONS WILL BE FELT BY THE END OF THE WEEK AND INTO THE
WEEKEND FOLLOWING A COLD FRONT THAT PUSHES THROUGH THE CENTRAL
HIGH PLAINS WITH A COOLER AIRMASS REMAINING IN PLACE OVER THE
PLAINS STATES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1133 PM MDT SUN AUG 31 2014

CALM WEATHER HAS RETURNED THIS EVENING. ALL CONVECTIVE ACTIVITY IS
WELL TO THE EAST OVER EAST KANSAS. COLD FRONT HAS PASSED THROUGH
WITH NORTH TO NORTHWEST WINDS PREVAILING INTO THE AFTERNOON.
TEMPERATURES HAVE COOLED RAPIDLY THIS EVENING. WITH TEMPS NEARING
THE DEWPOINTS AND LIGHT WINDS...THINK THERE COULD BE A CHANCE OF
SOME FOG AT KGLD. PLACED 6SM BR GROUP INTO KGLD TO HIGHLIGHT THIS
CHANCE. SOUTHEAST WINDS RETURN TOMORROW AFTERNOON AS A LEE TROUGH
DEVELOPS TO THE SOUTHWEST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JRM
LONG TERM...LOCKHART
AVIATION...RRH
Hazardous weather outlook, Aug 31, 6:35 PM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT SUN AUG 31 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010945-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
735 PM MDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT

A STRONG TO SEVERE THUNDERSTORM REMAINS POSSIBLE THIS EVENING...
MAINLY SOUTH OF A LINE FROM KIT CARSON COLORADO TO NORTON KANSAS.
THE MAIN THREATS WITH THE STRONGEST STORMS WILL BE HAIL TO THE
SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. ANY THREAT OF SEVERE
WEATHER SHOULD EXIT THE TRI-STATE REGION BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

In the hours before

Special weather statement, Aug 31, 7:49 PM MST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
949 PM CDT SUN AUG 31 2014

KSZ029-010300-
GOVE KS-
949 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL
1000 PM CDT...

AT 949 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF UTICA...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN GOVE
COUNTY.

LAT...LON 3870 10022 3888 10028 3891 10015 3871 10015
TIME...MOT...LOC 0249Z 256DEG 37KT 3881 10016

BULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Cheyenne County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
Official NWS Observations
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Moderate (D1) Drought existed generally along and north of Highway 40, with Severe (D2) Drought conditions continuing south of Highway 40.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542226.